Alert archive / Florida / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 83, NWS Melbourne, FL

July 21, 2007Indian River County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 21, 2007, 12:23 PM EDT for Indian River County, Florida. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2007, 12:23 PM EDT (16:23 UTC)
Expired
Jul 21, 2007, 1:15 PM EDT
In force
52 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Indian River County, FL

The radar

The Melbourne radar (KMLB), 52 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 12:35 PM EDTHAIL 0.5Wabasso, FLINDIAN RIVER SHERIFF DEPUTY REPORTED ONE QUARTER TO ONE HALF INCH HAIL AT 85TH STREET AND US 1.
Jul 21, 12:55 PM EDTHAIL 0.75Vero Beach, FLSPOTTER REPORTED HAIL BETWEEN PEA AND PENNY SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 11:22 AM EDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 4.4 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2007-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1999 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2007-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1999 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1039 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 211623
SVRMLB
FLC061-211715-
/O.NEW.KMLB.SV.W.0083.070721T1623Z-070721T1715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
1223 PM EDT SAT JUL 21 2007

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN INDIAN RIVER COUNTY IN FLORIDA.

* UNTIL 115 PM EDT

* AT 1223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 3 MILES
  NORTH OF INDIAN RIVER SHORES. THIS STORM WAS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
  WINTER BEACH...SOUTH BEACH...VERO BEACH SOUTH...VERO BEACH...
  GIFFORD AND VERO BEACH HIGHLANDS

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

LAT...LON 2786 8031 2780 8050 2753 8044 2762 8015

$$

JP
2 follow-up statements
000 
WWUS52 KMLB 211642
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1240 PM EDT SAT JUL 21 2007

FLC061-211715-
/O.CON.KMLB.SV.W.0083.000000T0000Z-070721T1715Z/
INDIAN RIVER FL-
1240 PM EDT SAT JUL 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM EDT
FOR EASTERN INDIAN RIVER COUNTY...

AT 1240 PM INDIAN RIVER SHERIFFS OFFICE REPORTED QUARTER TO HALF 
INCH HAIL IN WABASSO.  

AT 1240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED BETWEEN SEBASTIAN AND WINTER BEACH. THE STORM WAS NEARLY 
STATIONARY. OTHER STRONG STORMS WERE OVER VERO BEACH AND THE 
MOORINGS AND WERE NEARLY STATIONARY. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR EAST CENTRAL FLORIDA.

LAT...LON 2786 8031 2780 8050 2753 8044 2762 8015

$$

JP
000 
WWUS52 KMLB 211713
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
112 PM EDT SAT JUL 21 2007

FLC061-211722-
/O.EXP.KMLB.SV.W.0083.000000T0000Z-070721T1715Z/
INDIAN RIVER FL-
112 PM EDT SAT JUL 21 2007

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN INDIAN RIVER COUNTY
EXPIRES AT 115 PM EDT...

SCATTERED STRONG LIGHTNING STORMS CONTINUE OVER EASTERN INDIAN RIVER 
COUNTY AND WILL DRIFT EAST AT 5 MPH OR LESS THROUGH 3 PM. LOCALLY 
HEAVY RAIN UP TO 3 INCHES WILL BE POSSIBLE

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR EAST CENTRAL FLORIDA.

LAT...LON 2786 8031 2780 8050 2753 8044 2762 8015

$$

JP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 9:55 AM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 21, 9:55 AM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
955 AM EDT SAT JUL 21 2007

.DISCUSSION...

MAIN FRONTAL BAND STILL BACK ACROSS SRN GA BUT A PREFRONTAL TROF
DRIFTING SOUTHWARD THROUGH C FL THIS MORNING. WESTERLY FLOW REGIME
THROUGH LOWER/MID LEVELS WILL MEAN WEST COAST BOUNDARY SHOULD
PENETRATE ACROSS THE PENINSULA. LOW LEVEL FLOW ON MORNING SOUNDINGS
DOES NOT LOOK STRONG ENOUGH INHIBIT EAST COAST BOUNDARY ALTOGETHER
BUT WILL ACT TO DELAY ONSET AND HOLD IT CLOSER TO THE EAST COAST.
AMPLE MOISTURE COMBINING WITH THE LOW LEVEL BOUNDARIES AND
ENHANCEMENT FROM DEEPENING MID/UPPER TROF THAT IS PROPELLING VORT
ENERGY SOUTHWARD INTO THE PENINSULA...STORM COVERAGE WILL BE HIGH
THIS AFTERNOON. MORNING SOUNDINGS IN C FL CAME IN COOLER THAN MODELS
HAVE BEEN SUGGESTING WITH -9C/-10C AT CAPE AND TBW RESPECTIVELY.
PLAN TO NUDGE SEVERE POTENTIAL UP IN LATE MORNING HWO/GHWO ISSUANCE
WITH HAIL AND DAMAGING DOWNBURST WINDS AS PRIMARY THREAT. LATEST
WATER VAPOR IMAGES AND RUC DATA INDICATING SOME NVA WORKING OVER THE
AREA WHICH COULD HELP DELAY CONVECTION A LITTLE BUT SHOULD BECOME
QUITE ACTIVE HEADING TOWARD THE LATE AFTERNOON AND INTO TONIGHT WITH
INFLUENCE OF VORT ENERGY. DAYTIME STORM COVERAGE MAY BE A BIT HIGHER
AND EARLIER OVER SOUTHERN SECTIONS WITH SURFACE BOUNDARY AND HOLD
OFF A LITTLE LATER IN THE NORTH. WILL MAKE A FEW TWEAKS TO
ZONES/GRIDS AND HWO AS TRENDS INDICATE.

&&

.AVIATION...WILL MONITOR CU DEVELOPMENT AND STORM INITIATION TO
REFINE TIMING FOR GREATEST CHANCE OF STORMS IN TAFS THIS AFTERNOON
AND TONIGHT. DAMAGING WIND GUSTS AND HAIL POSSIBLE IN STRONGER
STORMS.

&&

.MARINE...OFFSHORE FLOW AOB 15 KT TODAY/TONIGHT EXPECTED TO BACK TO
S/SSE ALONG THE COAST THIS AFTERNOON AS SEA BREEZE DEVELOPS. SEAS
1-2 FEET NEAR SHORE AND UP TO 3 FEET OFFSHORE. SCATTERED-NUMEROUS
SHOWERS/STORMS WILL MOVE OFFSHORE...ESPECIALLY LATE AFTERNOON AND
TONIGHT...SOME WITH GUSTS OVER 35 KT...HAIL AND FREQUENT LIGHTNING.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

GLITTO
Hazardous weather outlook, Jul 21, 11:54 AM EDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1154 AM EDT SAT JUL 21 2007

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
220100-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1154 AM EDT SAT JUL 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM FOR ALL OF EAST
CENTRAL FLORIDA AND THE NEAR SHORE COASTAL WATERS...

...THUNDERSTORM IMPACT...
AN UPPER LEVEL DISTURBANCE COMBINED WITH AMPLE MOISTURE AND
INSTABILITY WILL RESULT IN THE FORMATION OF NUMEROUS LIGHTNING
STORMS THIS AFTERNOON AND EVENING. STORMS WILL INITIALLY FORM OVER
SOUTHERN SECTIONS OF EAST CENTRAL FLORIDA...NEAR AND SOUTH OF A
SURFACE TROUGH DRIFTING SOUTH THROUGH THE CENTRAL PENINSULA. STORMS
WILL INCREASE IN COVERAGE AND INTENSITY AS THE AFTERNOON PROGRESSES...
AND ALSO INCREASE THROUGH THE NORTHERN SECTIONS BY MID TO LATE
AFTERNOON AS AN UPPER LEVEL DISTURBANCE APPROACHES.

UNSEASONABLY COOL AIR AT MID LEVELS AND SOME DRIER AIR ALOFT WILL
MAKE THE MAIN THREATS FROM MORE INTENSE STORMS HAIL UP TO THE SIZE
OF GOLF BALLS AND DAMAGING WIND GUSTS. ADDITIONALLY...ALL STORMS
WILL PRODUCE DEADLY CLOUD TO GROUND LIGHTNING AND AN ISOLATED
BRIEF TORNADO WILL BE POSSIBLE ALONG BOUNDARY COLLISIONS. STORMS
MAY PERSIST WELL INTO THE NIGHT TIME HOURS. PERSONS IN EAST
CENTRAL FLORIDA SHOULD KEEP ALERT OF THE WEATHER AND MOVE INDOORS
TO AN INTERIOR LOCATION AWAY FROM WINDOWS IF STORMS THREATEN.

...FLOOD IMPACT...
STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY DOWNPOURS...RESULTING
IN A QUICK TWO OR THREE INCHES OF RAINFALL. THESE HEAVY AMOUNTS
WILL LEAD TO PONDING OF WATER ON ROADS AND IN LOW LYING AREAS.
REMEMBER TO SLOW DOWN AND USE LOW BEAM HEADLIGHTS WHEN DRIVING IN
RAIN. IT IS EASY TO LOSE CONTROL OF YOUR VEHICLE AND HYDROPLANE.

...MARINE THUNDERSTORM GUST IMPACT...
SCATTERED TO NUMEROUS STORMS WILL MOVE OVER THE INTRACOASTAL AND
COASTAL WATERS THIS AFTERNOON TODAY AND TONIGHT. AS THE STORMS
CROSS THE INTRACOASTAL WATERWAYS...BARRIER ISLANDS...AND SPREAD
INTO THE ATLANTIC...WIND GUSTS OVER 35 KNOTS WILL OCCUR WITH
SEVERAL OF THE STORMS. FREQUENT LIGHTNING AND VERY HEAVY DOWNPOURS
WILL ALSO BE POSSIBLE. MARINERS SHOULD TAKE SAFE HARBOR WELL IN
ADVANCE OF STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NUMEROUS LIGHTNING STORMS ARE EXPECTED SUNDAY AND MONDAY...WITH A
THREAT FOR LOCALIZED SEVERE WEATHER. THE COVERAGE OF STORMS IS
FORECAST TO LESSEN BEGINNING TUESDAY...WITH A RETURN TO MORE
TYPICAL SCATTERED AFTERNOON ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

GLITTO

In the hours before

Special weather statement, Jul 21, 12:13 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1213 PM EDT SAT JUL 21 2007

FLZ054-211645-
INDIAN RIVER-
1213 PM EDT SAT JUL 21 2007

...STRONG THUNDERSTORMS AFFECTING COASTAL INDIAN RIVER COUNTY...

AT 1213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER INDIAN RIVER SHORES...MOVING SOUTH AT 5 MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE VERO BEACH.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES. STATE LAW REQUIRES
HEADLIGHTS TO BE TURNED ON WHEN WINDSHIELD WIPERS ARE IN USE.

JP

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:52 PM EDTSevere Thunderstorm WarningMLBMartin21 min
Jul 21, 12:56 PM EDTSpecial Marine WarningMLB94 min
Jul 21, 1:11 PM EDTSevere Thunderstorm WarningMLBBrevard64 min
Jul 21, 1:21 PM EDTSpecial Marine WarningMLB84 min
Jul 21, 1:40 PM EDTSevere Thunderstorm WarningMLBMartin, Saint Lucie50 min
Jul 21, 4:58 PM EDTSevere Thunderstorm WarningMLBLake62 min
Jul 21, 5:39 PM EDTSevere Thunderstorm WarningMLBSeminole49 min

Nearby

Severe Thunderstorm Warnings in Florida, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.